MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572340
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2022 that an epic biliary endoscopic stent was implanted to treat a malignant stenosis in the common hepatic duct during an endoscopic retrograde cholangiopancreatography (ercp) with metallic auto expansible stent placement procedure performed on (b)(6) 2022.The patient's anatomy was dilated prior to stent placement.During the procedure, the epic biliary stent was partially deployed.It was not that the stent maxed out on the thumb wheel and was unable be delivered anymore.The physician attempted to remove the partially deployed epic biliary stent with forceps and basket.During removal, the epic biliary stent broke into two pieces, and half of the stent remained inside the patient.Cholangiography was performed and it was determined that the stent that remained inside the patient was the same size as the stenosis.The physician was comfortable leaving the stent implanted as the stent did not present a risk to the patient.The delivery system was successfully removed from the patient and the procedure was completed with this device.There were no patient complications reported as a result of this event and the patient's condition following the procedure was reported to be okay and stable.
 
Additional Manufacturer Narrative
Patient's exact age is unknown; however it was reported that the patient was over the age of 18.(b)(4).The epic biliary stent has not been received for analysis.Upon receipt and completion of the device analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on june 27, 2022 that an epic biliary endoscopic stent was implanted to treat a malignant stenosis in the common hepatic duct during an endoscopic retrograde cholangiopancreatography (ercp) with metallic auto expansible stent placement procedure performed on (b)(6) 2022.The patient's anatomy was dilated prior to stent placement.During the procedure, the epic biliary stent was partially deployed.It was not that the stent maxed out on the thumb wheel and was unable be delivered anymore.The physician attempted to remove the partially deployed epic biliary stent with forceps and basket.During removal, the epic biliary stent broke into two pieces, and half of the stent remained inside the patient.Cholangiography was performed and it was determined that the stent that remained inside the patient was the same size as the stenosis.The physician was comfortable leaving the stent implanted as the stent did not present a risk to the patient.The delivery system was successfully removed from the patient and the procedure was completed with this device.There were no patient complications reported as a result of this event and the patient's condition following the procedure was reported to be okay and stable.
 
Additional Manufacturer Narrative
Block a2: patient's exact age is unknown; however, it was reported that the patient was over the age of 18.Block h6: medical device problem code a0401 captures the reportable event of stent break.Medical device problem code a150207 captures the reportable event of stent difficult to remove.Medical device problem code a15 captures the reportable event of stent partially deployed.Block h10: an epic biliary endoscopic stent and delivery system were received for analysis.Visual examination found the stent partially deployed and was broken at the distal section.The sheath was buckled and stretched.The proximal section of the sheath was separated from the strain relief and the distal section of the sheath was separated from the tip.The inner liner had multiple kinks and was separated from the tip.The pull rack was found separated from the handle.The teeth on the rack were damaged.No other issues with the stent and delivery system were noted.Buckling of the sheath may have occur when the device is advanced along the wire and is met with some resistance.Buckling of the sheath could have led to the partial deployment of the stent.Damage to the sheath may cause the sheath to have trouble moving proximal to deploy the stent.The damage to the teeth on the rack confirms that something was preventing the sheath from moving proximally.The stretching of the sheath suggests that the device was pulled which likely caused the separations.The kinks are in a section that would have been inside the rack and the inner liner was also exposed in that section which could have been created from manipulation of the device while removing it from the patient.It may be the handling and manipulation of the device, the technique used by the user, and normal procedural difficulties encountered during the procedure, limited the performance of the device and contributed to the reported events and observed failures.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A product labeling review identified that the device was used per the directions for use (dfu) / product label.

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key15076359
Report Number3005099803-2022-03976
Device Sequence Number5377346
Product Code FGE
UDI-Device Identifier08714729896968
UDI-Public08714729896968
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2023
Device Model NumberM00572340
Device Catalogue Number7234
Device Lot Number0028463441
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/27/2022
Supplement Date Received by Manufacturer10/05/2022
Initial Report FDA Received Date07/21/2022
Supplement Report FDA Received Date10/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale